The Leukemia & Lymphoma Society - Fighting Blood Cancers
4 Replies Latest reply: Jun 22, 2012 1:10 PM by Tex RSS

IVIG and hemolytic anemia

CherylLynn Registered Users
Currently Being Moderated

Hello Everyone

 

2 weeks ago they gave me an infusion of IVIG to try and boost my immunity - this has in turn now caused what they feel is hemolytic anemia...

they want to start me on a course of steroids as well as folic acid and septra...I am 18 months post transplant and to this point have not had any steroids...has anyone else had hemolytic anemia after an IVIG infusion and what did they do to correct it???

 

Any suggestions would be appreciated

 

Cheryl

  • Re: IVIG and hemolytic anemia
    bwarren25 Registered Users
    Currently Being Moderated

    Hi Cheryl.  My husband Dean has had many IVIG treatments but we haven't seen where it affected his HGB.  He's actually over 5 years out from transplant and just recently started monthly IVIG in Feb. of this year to boost his immune system and hopefully help fight off some of the infections he's been having.  His counts have always stayed fairly low (highest his platelets have been is 123, and his HGB will stay around 10, WBC is usually 4-5).  He takes folic acid daily and has since transplant but one thing we've found that can make a significant different in his HGB is a B-complex vitamin.  When he takes the B-complex daily, his HGB will go up 2-3 points to 12 or 13 so it must do something to help increase the red blood cells.  For some reason when he's in the hospital they don't usually give him the B-complex and his HGB will always go down.  He's never had steroids for anemia and I don't know much about whether or not that would help.  Maybe you could try other things before starting the steroids since they can have such bad side effects.  Just a thought.  Please keep us posted....Betsy

  • Re: IVIG and hemolytic anemia
    Tex Registered Users
    Currently Being Moderated

    Geez, I'm sorry, Cheryl.  No experience with either. 

     

    Steroids suck.  I can't believe you avoided them or that you might have to start them now.  I'm sorry.

     

    What are they saying is the long-term prognosis?  I don't know hemolytic anemia from MDS-RA (refractory anemia).  is it curable or something they'll have to keep an eye on?

     

    Let us know.

     

    Blessings

    • Re: IVIG and hemolytic anemia
      CherylLynn Registered Users
      Currently Being Moderated

      Ok - thank you Betsy for letting me know about the B complex vitamin

      I had bloodwork on Tuesday this week and it was 93 (or I guess 9.3 by US standards) which is about where I have been since transplant - it was 72 the previous week after the IVIG infusion - it is my understanding from what my local Onc has told me that IVIG can do this in some people - YAY I get to be one of them...NOT - anyway, I have gotten her to agree to take a watch and wait approach to see if my blood will stabilize on its own before starting the steroids...I will have weekly blood draws again for the time being to make sure it is staying stable...if it drops to transfusion level again then I will have to begin the steroids...Tex - she told me that the prednizone will stop the IVIG antibodies from killing off my red cells...I have begun to take the folic acid and B complex vitamins along with my regular vitamin regimen - fingers crossed that all goes well and I can avoid the steroids at all costs - I have been very lucky that I have never had to take them up to this point...but I really don't want to start now

       

      Cheryl

      • Re: IVIG and hemolytic anemia
        Tex Registered Users
        Currently Being Moderated

        CherylLynn wrote:

         

        YAY I get to be one of them.

         

        Isn't it neat when we get to have an uncommon response?  It makes you feel so...special.

         

        You know, I was pretty diligent about asking what they were putting into me and why.  I see so much about IVIG but I don't remember them ever telling me they were giving it to me.  Then again, I do have chemo brain.  I don't know why I rely on my memory so much.  I guess it's all I've got.

         

        Hang in there.  I hope your HGB settles down and you can avoid the steroids.  Please keep us updated.

         

        Blessings

More Like This

  • Retrieving data ...